Tennessee, 2012

Drought in Tennessee, June 26 to 30, 2012

June 26 to 30, 2012 · NWS OHX · 15 events in 15 counties and zones

S. Drought Monitor on Sunday, June 26, and this drought classification continued through the remainder of the month.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After several weeks of below normal rainfall, drought conditions across several Middle Tennessee counties reached the D2 Severe Drought Classification Criteria as stated in the U.S. Drought Monitor on Sunday, June 26, and this drought classification continued through the remainder of the month. Northern and western portions of Stewart County even reached D3 Extreme Drought Classification Criteria during this time period also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 25, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 25, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT MON JUN 25 2012

.UPDATE...FOR 06Z AVIATION FORECAST

&&

.AVIATION...
MODELS STILL SHOWING WINDS ACROSS THE MID STATE ATOP THE BOUNDARY
LAYER SUSTAINED AT 30 KTS AT 06Z AND DROPPING OFF INTO THE 20 TO
25KT BY 12Z. SURFACE WINDS STILL GUSTING AT BNA AND CSV AND EXPECT
WILL CONTINUE TO DO SO THROUGH ABOUT 09Z WITH SUSTAIN WINDS IN THE
10 TO 12 KT RANGE CONTINUING OVERNIGHT. MORE GUSTY WINDS ON
TUESDAY AROUND 20KTS AFTER 15Z.

TROPOSPHERE WILL REMAIN DEPLETED OF MOISTURE ACROSS THE TENNESSEE
VALLEY THROUGH THE END OF THE MONTH AS A DEEP NORTHERLY FLOW
CONTINUES WHILE THE GULF REGION REMAINS CUT OFF. RELENTLESS UPPER
RIDGE BRINGS BACK REMINDERS OF THE SUMMER OF 1987...1988...2000 AND
2007 WHEN A SIMILAR PATTERN EXISTED (WARM UPPER LEVEL ANTICYCLONE).
HOWEVER THE DRIEST SUMMER ON RECORD IN NASHVILLE WAS THE SUMMER OF
1954 WHEN ONLY A TOTAL OF 4.74 INCHES OF RAIN FELL DURING MONTHS
OF JUNE...JUNE AND AUGUST.

BOYD

&&

.PREV DISCUSSION... /ISSUED 832 PM CDT MON JUN 25 2012/

UPDATE...

FRONTAL BOUNDARY CONTINUES MOVING SOUTHWARD INTO AND ACROSS THE
MID STATE THIS EVENING...ALTHOUGH MAIN PUSH OF COOLER AND DRIER
AIR IS FURTHER NORTH ACROSS SOUTHERN KENTUCKY AS SHOWN BY SURFACE
OBS WITH TEMPERATURES IN THE 70S AND DEWPOINTS IN THE 40S. THIS
AIRMASS WILL SPREAD ACROSS MIDDLE TENNESSEE THROUGH THE
NIGHT...ALLOWING FOR COOLER LOW TEMPS THAN WE HAVE SEEN IN SEVERAL
DAYS. MAIN STORY WILL BE THE SIGNIFICANTLY COOLER HIGH TEMPS
TOMORROW AS HIGHS WILL ACTUALLY BE NEAR NORMAL VALUES FOR ONCE.
ENJOY IT WHILE IT LASTS AS 18Z GFS/NAM BOTH PROG A STRONG H5 RIDGE
WITH HEIGHTS NEAR 595 DM SETTLING ACROSS OUR REGION LATER THIS
WEEK...WHICH SHOULD PUSH HIGH TEMPERATURES INTO THE 100S.

NO PRECIPITATION DEVELOPED WITH THE FRONT AS IT PUSHED ACROSS THE
REGION TODAY...AND WITH NO SIGNIFICANT RAINFALL EXPECTED THE REST
OF JUNE...OUR YEAR TO DATE RAINFALL DEFICITS CONTINUE TO ADD UP.
A QUICK LOOK AT LOCATIONS ACROSS THE MID STATE INDICATES RAINFALL
TOTALS FOR 2012 RUNNING ANYWHERE FROM 3 INCHES BELOW NORMAL
(WAVERLY WITH -3.38 INCHES) TO A WHOPPING 15 PLUS INCHES BELOW
NORMAL (LAWRENCEBURG WITH -15.38"). WITH THE LACK OF SIGNIFICANT
RAINFALL AND ABOVE NORMAL TEMPERATURES BOTH EXPECTED TO
CONTINUE...SEVERE DROUGHT CONDITIONS ARE LIKELY TO DEVELOP ACROSS
MUCH OF MIDDLE TENNESSEE AS WE HEAD INTO JULY.

PREV DISCUSSION... /ISSUED 648 PM CDT MON JUN 25 2012/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
DRY FRONTAL BOUNDARY SINKING SOUTH FROM SOUTH CENTRAL KENTUCKY
WHILE UNDERGOING FRONTOLYSIS. GOOD FLYING WEATHER ACROSS THE
TENNESSEE VALLEY NEXT 24 HOURS AND BEYOND BUT FLYERS CAN LOOK FOR
SURFACE WINDS TO REMAIN IN THE 10 TO 12 KT RANGE THROUGH MUCH OF
THIS EVENING AS SURFACE PRESSURE GRADIENT REMAINS RATHER TIGHT
BETWEEN GREAT LAKES HIGH PRESSURE CENTER AND TROPICAL STORM DEBBY
IN THE NORTHEASTERN GULF OF MEXICO. SURFACE WINDS WILL PICK UP
AGAIN ON TUESDAY BECOMING GUSTY AROUND 15Z. A DEEP NORTHERLY FLOW
WILL REMAIN ACROSS THE TENNESSEE VALLEY FOR THE NEXT SEVERAL DAYS
WITH PLENTY OF SUBSIDENCE UNDERNEATH THE WARM UPPER LEVEL
ANTICYCLONE.

BOYD

PREV DISCUSSION... /ISSUED 452 PM CDT MON JUN 25 2012/

DISCUSSION...
SHORT TERM...
A WEAK COLD FRONT WILL CONTINUE TO SLIDE SOUTHWARD THROUGH THE AREA
THIS EVENING BRINGING SLIGHTLY COOLER TEMPERATURES TO THE MID-
STATE ON TUESDAY. LOWS TUESDAY NIGHT...IN THE MID TO UPPER 50S
WILL BE THE COOLEST TEMPERATURES THAT CAN BE EXPECTED IN THE NEXT
SEVEN DAYS. VERY LITTLE MOISTURE WITH THIS FRONT BROUGHT SCATTERED
CUMULUS THIS AFTERNOON, HOWEVER CLOUD COVER IS EXPECTED TO
DISSIPATE THIS EVENING AND NOT REAPPEAR UNTIL THURSDAY. A RIDGE OF
HIGH PRESSURE OVER THE CENTRAL U.S. WILL KEEP THE MIDSTATE DRY AND
HOT.

RELATIVE HUMIDITY VALUES DIPPING TO 24% DURING THE DAYTIME ON
TUESDAY ALONG WITH GUSTY WINDS OUT OF THE NORTH WILL KEEP MIDDLE
TENNESSEE WITHIN MARGINAL FIRE DANGER CONDITIONS.

LONG TERM...
HIGH TEMPERATURES ARE EXPECTED TO MAX OUT ON FRIDAY AROUND 100
DEGREES. THE RIDGE OF HIGH PRESSURE WILL BEGIN TO FLATTEN OUT AS
THE WEEKEND APPROACHES AND SOME PARTLY CLOUDY SKIES AND CHANCE OF
PRECIP START TO MAKE THEIR WAY INTO THE FORECAST SATURDAY AND
SUNDAY. HOWEVER POPS REMAIN AROUND 20 PERCENT AT THIS TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 25, 4:05 AM CST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
505 AM CDT MON JUN 25 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-261015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
505 AM CDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HOT WEATHER WILL BUILD LATE WEEK...WITH TEMPERATURES REACHING
AROUND 100 FOR AREAS ALONG AND WEST OF INTERSTATE 65. HEAT INDEX
VALUES MAY CLIMB AS HIGH AS 105 IN SOME SPOTS FRIDAY THROUGH
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Bedford

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought, Benton

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Drought, Cannon

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Drought Monitor
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Coffee

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Dekalb

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, Dickson

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Grundy

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Houston

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Montgomery

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Rutherford

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
Drought Monitor
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought, Stewart

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Warren

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought, White

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought, Van Buren

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402568, 402569, 402570, 402571, 402572, 402573, 402574, 402575, 402576, 402577, 402578, 402579, 402581, 402582, 402583.